Alert archive / New Jersey / Red Flag Warnings in 2023
Red Flag Warning 1, NWS New York, NY
NWS New York, NY issued this red flag warning at Mar 18, 2023, 8:16 PM EDT for 5 counties in New Jersey. It took effect at Mar 19, 2023, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2023, 8:16 PM EDT (00:16 UTC)
- In effect from
- Mar 19, 2023, 10:00 AM EDT
- Expired
- Mar 19, 2023, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS New York, NY
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 121 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644 WWUS81 KOKX 190016 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 816 PM EDT Sat Mar 18 2023 NJZ002-004-006-103>108-190900- /O.NEW.KOKX.FW.W.0001.230319T1400Z-230320T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 816 PM EDT Sat Mar 18 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST NEW JERSEY... The National Weather Service in Upton has issued a Red Flag Warning for Northeast New Jersey, which is in effect from 10 AM to 8 PM EDT Sunday. * AFFECTED AREA...Western Passaic, Eastern Passaic, Hudson, Western Bergen, Eastern Bergen, Western Essex, Eastern Essex, Western Union and Eastern Union. * TIMING...10 AM TO 8 PM Sunday. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Mid 30s to Low 40s. * IMPACTS...Critical fire weather conditions could cause rapid wildfire growth and spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
2 follow-up statements
911 WWUS81 KOKX 190816 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 416 AM EDT Sun Mar 19 2023 NJZ002-004-006-103>108-200000- /O.CON.KOKX.FW.W.0001.230319T1400Z-230320T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 416 AM EDT Sun Mar 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST NEW JERSEY... * AFFECTED AREA...Western Passaic, Eastern Passaic, Hudson, Western Bergen, Eastern Bergen, Western Essex, Eastern Essex, Western Union and Eastern Union. * TIMING...10 AM TO 8 PM. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent this afternoon. * TEMPERATURES...Mid 30s to Low 40s. * IMPACTS...Critical fire weather conditions could cause rapid wildfire growth and spread if ignition occurs. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
685 WWUS81 KOKX 200001 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 801 PM EDT Sun Mar 19 2023 NJZ002-004-006-103>108-200115- /O.EXP.KOKX.FW.W.0001.000000T0000Z-230320T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union- 801 PM EDT Sun Mar 19 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST NEW JERSEY... Winds are decreasing and temperatures have dropped, thus the red flag warning will be allowed to expire. $$ For more information from the National Weather Service visit http://weather.gov/nyc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Mar 18, 3:52 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 18, 3:52 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 PM EDT Sat Mar 18 2023
.SYNOPSIS...
A secondary cold front will pass through tonight. High pressure will
then build toward the region Sunday through Monday. High pressure
over the area on Tuesday will push offshore Wednesday. A warm
front will approach Wednesday night and lift north on Thursday.
A cold front likely moves through Friday, with low pressure
potentially following towards the first half of next weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A second cold front passes through tonight, with winds picking up
overnight as the front passes. Temperatures will drop into the 20s
across most of the area by Sunday morning and the combination of
gusty winds will result in wind chills in the lower 20s to teens.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As the upper trough swings across the area Sunday, some stratocu
will work into the area with partly to mostly sunny skies. Highs on
Sunday will only get into the upper 30s inland and around 40 at this
coast.
Winds will gradually subside late Sunday into Sunday night with
high pressure building in from the south and west. On a SW flow,
temperatures will warm back up with highs in the mid to upper
40s at the coast to around 50 inland.
Tranquil weather continues into Monday night as high pressure
builds over the area. Highs on Monday will be in the upper 50s to
lower 60s with overnight lows in the upper 20s to lower 30s inland
and 30s to lower 40s at the coast.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Sprawling high pressure will be over the area to begin the period on
Tuesday as the upper level trough lifts out of the NE. Heights will
gradually rise through mid week as a trough returns to the Rockies
and SW CONUS. This should give birth to low pressure lee of the
Rockies and into the Plains. The system is expected to shear out to
a degree resulting in low pressure and a warm front lifting to our
north towards Thursday. In its wake a somewhat stalled out frontal
boundary will remain nearby. Low pressure may then to develop along
the boundary southwest or south of the area. The latest ECMWF is
bringing a synoptic scale rain event to the area to begin next
weekend, while the CMC, ICON, and GFS appear to be flatter and more
suppressed. Have chosen to split the difference with this system
towards next weekend with the NBM, with a subtle bump up in PoPs
towards late week / early next weekend to better account for the
latest ECMWF. Before then look for slight chance to chance of
showers late Wed / Wed night with possible warm front and weak
disturbance. PoPs are relatively lower for Thu, before raising PoPs
to solid chance for Friday with cold front sliding through. Then
maintain higher end chance through the day Saturday to account for
low pressure getting close for first half of next weekend. Otherwise
dry to begin the period Tuesday and Tuesday night, and mainly dry
through the day on Wednesday.
As far as temps, look for the airmass to moderate during the day
Tuesday as temps recover into the 50s, with western portions of the
area away from the water likely getting close to 60. A return flow
begins Tuesday night, thus temps should not be as cold as previous
nights. Otherwise, day time temps should be near or just above
normal for the remainder of the period, with night time mins running
a bit above normal for the second half of the week with cloud cover
likely.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
High pressure slowly builds into the region through the weekend
with a weak cold front or trough passing through this evening,
followed by another overnight.
VFR. W winds 10-15kt with occasional gusts 15-20kt through the rest
of the afternoon. Gusts become more frequent early evening, then
more so overnight. SW winds for KJFK/KBDR/KISP/KGON with sea
breeze.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Frequent gusts of 15-19kt possible at KEWR this afternoon.
...OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
Sunday PM: VFR. W gusts around 25kt. Gusts diminish at night.
Monday through Wednesday: VFR.
Thursday: Chance of showers and MVFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90.
&&
.MARINE...
A cold front passes through the area waters tonight triggering SCA
conditions across all waters with west gusts of 25 to 30 kt.
There is a small chance for a brief marginal gale force gusts on
the ocean waters late tonight into Sunday morning.
Conditions gradually fall below SCA criteria Sunday night, with
most if not all waters below SCA criteria by Monday morning.
A W flow shift to the SW Tuesday into Tuesday night as high pressure
begins to move east of the waters by Wednesday. Ocean seas during
this time are expected to average around 2 ft. Seas will then begin
to inch up Wednesday night into Thursday as a SW flow increases.
Small craft conditions out on the ocean are more likely towards
Thursday night.
&&
.HYDROLOGY...
There are no anticipated hydrologic concerns through the forecast
period.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT Sunday
for ANZ331-332-335-338-340-345-353-355.
Small Craft Advisory until 6 PM EDT Sunday for ANZ350.
&&Hazardous weather outlook, Mar 18, 3:58 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service New York NY 358 AM EDT Sat Mar 18 2023 ANZ338-345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081- 176>179-190800- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 358 AM EDT Sat Mar 18 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-340-350-353-355-190800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 358 AM EDT Sat Mar 18 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Red Flag Warnings in New Jersey, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.